Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 213, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 25, 2002, 4:50 AM CDT for Harrison County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2002, 4:50 AM CDT (09:50 UTC)
- Expired
- Jul 25, 2002, 5:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Harrison County, IA
The radar
The Omaha radar (KOAX), 56 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:55 AM CDT | Hail 1.75 | Little Sioux, IA | |
| Jul 25, 5:20 AM CDT | Hail 1 | Missouri Vly, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 3:05 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
506
WUUS53 KOAX 250950
SVROMA
IAC085-251030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
449 AM CDT THU JUL 25 2002
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARRISON COUNTY IN SOUTHWEST IOWA
* UNTIL 530 AM CDT
* AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF LITTLE
SIOUX...OR ABOUT 40 MILES NORTH OF OMAHA. MOVEMENT WAS SOUTHEAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MONDAMIN AROUND 500 AM CDT
MAGNOLIA AROUND 510 AM CDT
MODALE AROUND 515 AM CDT
LOGAN AROUND 520 AM CDT
MISSOURI VALLEY AROUND 525 AM CDT
THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.
FOR YOUR PROTECTION...GO TO THE BASEMENT OR THE LOWEST LEVEL OF A
STRONG BUILDING. IN ADDITION TO THE THREAT OF HAIL AND DAMAGING
WINDS...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES.
LAT...LON 4186 9592 4186 9610 4179 9607 4163 9606
4152 9598 4153 9566
WIESEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 25, 2:45 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 AM CDT THU JUL 25 2002 FORECAST CONCERNS CONT AROUND PRECIP CHANCES AND TEMPS. SYNOPSIS...ONGING CONVECTION SPREADING ALONG OUTFLOW BOUNDARY AIDED BY STRONG SWRLY LLJ. STORMS REACHING SVR LIMITS SO DISCUSSION WL BE BRIEF. LATEST SFC ANALYSIS SHOWS AREA OF LO PRES CENTERED OVR CNTL NEB/CNTL SD. WARM FNT EXTENDED FM CNTRL NEB TO JUST N OF OMA. FORECAST...CONSIDERING WMFNT POSITION...HAVE RAISED TEMPS SLIGHTLY FOR TDY. FNT WL SIT ACROSS NEB/KS BORDER TONIGHT. GOOD LIFT INDICATED ALONG FNT WITH AREA UNDER RIGHT REAR QUAD OF UPPER JET. INSTABILITY HIGH SO WL GO WITH 30 POPS SRN ZONES AND TAPER TO 20 NWD. WL CONT POPS INTO FRI & FRI NIGHT AS FNTL BOUNDARY MOVES NWD AND FAST MOVING SHORTWAVE PASS THROUGH THE AREA. OMEGA FIELDS LOOK GOOD SO WL KEEP CHANCE POPS GOING. FOR THE MOST PART...REMAINS AN UNSETTLED PATTERN. FEW MINOR TWEEKS TO EXTENDED. .OMA...NONE. GRIFFIS
In the hours before
Local storm report, Jul 25, 2:53 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
245 AM 3 E LOUISVILLE NE 60 MPH TSTM GUST
07/25/02 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 25, 3:26 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
247 AM BLENCOE IA 1.75 INCH HAIL
07/25/02 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 25, 3:54 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
354 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
332 AM 2 E LITTLE SIOUX IA 1.5 INCH HAIL
07/25/02 HARRISON REPORTED BY COOPERATIVE
OBSERVER.Special weather statement, Jul 25, 4:00 AM CDT, 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 400 AM CDT THU JUL 25 2002 STORM SPOTTERS MAY BE NEEDED EARLY THIS MORNING OVER EASTERN NEBRASKA OR SOUTHWEST IOWA. A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK TO THE SOUTHEAST EARLY THIS MORNING THROUGH PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. SEVERE STORMS ARE LIKELY WITH THE PASSAGE OF THESE STORMS. THERE IS ENOUGH WIND SHEAR FOR A FEW SUPERCELLS...WHICH COULD PRODUCE SOME STRONG GUSTY WINDS AND HAIL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND INTO SATURDAY AS A SURFACE BOUNDARY REMAINS ACROSS THE AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GRIFFIS
Local storm report, Jul 25, 4:10 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
357 AM MODALE IA .75 INCH HAIL
07/25/02 HARRISON REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 25, 4:47 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 AM 1 S MACY NE TORNADO
07/25/02 THURSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:11 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 49 min |
| Jul 25, 2:33 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 42 min |
| Jul 25, 3:00 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 45 min |
| Jul 25, 3:09 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 51 min |
| Jul 25, 3:53 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 37 min |
| Jul 25, 3:58 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 62 min |
| Jul 25, 4:25 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 35 min |
| Jul 25, 4:31 AM CDT | Tornado Warning | OAX | Monona | 29 min |
| Jul 25, 4:38 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 37 min |
| Jul 25, 4:56 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 64 min |
| Jul 25, 5:00 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 30 min |
| Jul 25, 5:31 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 44 min |
| Jul 25, 6:28 AM CDT | Severe Thunderstorm Warning | OAX | Page | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.